Thursday, July 28, 2011

Typo

You are cross-covering 80 floor patients overnight and a nurse calls you for one of them because her monitor keeps having the finding shown above. You look at the sign-out given and it's a 40 year old woman admitted for abdominal pain. The last set of labs were:
WBC 11, Hgb 11, Hct 31, Plts 210
Na 134, K 4.1, Cl 101, HCO3 22, BUN 12, Cr 0.9, Glucose 220, Ca 10, Mg 1.7, Phos 4
b-HCG negative
UA with 1+ leukocyte esterase and 5-10 WBC.

You stop by her floor and jot a quick order in the chart on your way to the call room. An hour later, you hear a rapid response being called for this patient. When you run to the bedside, you hear the nurse saying, "She isn't responsive. Her vitals are HR 62, BP 102/68, RR 6, O2 sat 94% on room air."

Challenge: This illustrates a JCAHO (Joint Commission on Accreditation of Healthcare Organizations) violation...what happened?

Image shown under Creative Commons Attribution Share-Alike License.

3 comments:

Craig Chen said...

Typo

One of the abbreviations that physicians are not supposed to use is “MgSO4” because it can be misinterpreted as “MSO4” or morphine sulfate. This patient received morphine instead of magnesium for her PVCs and had an opiate overdose.

Source: Wikipedia.

Sascha Qian said...

... this is a really good case. where did you find this?

Craig Chen said...

:) it was a case from med school (we had paper charts at SFGH)